Fake Prescription Medication Laced With Deadly Quantities of Fentanyl

“It’s our youth I worry about, Andrew, or the first-time user getting hooked on it and ruining their lives, or even dying. And besides, do you know how much of that cocaine is laced with heroin? A lot of it. And heroin kills, period. The clock is ticking.”

Andrew McKenna - Expert Content Editor

Updated: 03/02/2024

As a prosecutor with the Narcotic and Dangerous Drug Section of the U.S. Department of Justice, I prosecuted cartel members responsible for shipping 30 metric tons of cocaine into the United States—in a single shipment, mind you. I often thought about concepts like supply and demand—who was doing this much cocaine?

I worked closely with federal agents from every agency. One day I was speaking with a 23-year veteran of the Drug Enforcement Administration (DEA). I cynically told him that the cartel members were “just meeting our demand as a nation,” his sharp retort came quickly:

“It’s our youth I worry about, Andrew, or the first-time user getting hooked on it and ruining their lives, or even dying. And besides, do you know how much of that cocaine is laced with heroin? A lot of it. And heroin kills, period. The clock is ticking.”

That conversation took place before fentanyl became a household name in this country. Now, the cartels have stepped up their game. By mass producing fake look-alike pills containing fentanyl, they are tricking people into becoming addicted to an opioid that is 50 times stronger than heroin. In fact, the DEA is pushing a Public Safety Alert as part of their One Pill Can Kill campaign, stating that 6 out of 10 fake pills seized by law enforcement in 2022 contained a lethal amount of fentanyl—an amount so small that it fits on the tip of a pencil.

These statistics are even more troubling when we consider that the DEA seized approximately sixty million—that’s 60,000,000—fake pills this past year. Just picture all the pills they were not able to seize.

We’re In For A Long, Difficult Challenge

Leading researchers are concerned about this latest trend spiraling out of control:

“An increase in illicit pills containing fentanyl points to a new and increasingly dangerous period in the United States,” said NIDA Director Nora D. Volkow, M.D. “Pills are often taken or snorted by people who are more naïve to drug use, and who have lower tolerances. When a pill is contaminated with fentanyl, as is now often the case, poisoning can easily occur.”

See: Law enforcement seizures of pills containing fentanyl increased dramatically between 2018-2021 - NIDA

Raising Awareness is Critical to Lessening the Damage

The DEA’s Public Safety Alert states, in part:

"The Sinaloa Cartel and Cartel de Jalisco Nueva Generacion are making fentanyl and pressing it into fake pills. Fake pills are made to look like OxyContin®, Xanax®, Adderall®, and other pharmaceuticals. These fake pills contain no legitimate medicine … Fentanyl is also made in a rainbow of colors so it looks like candy."

See: www.dea.gov/onepill for more information to protect you and your loved ones.

The pills come disguised as real medications—the type prescribed by our doctors. The likeness is so close that the fake pills are practically indistinguishable from the real prescription medications provided by physicians. The DEA has produced high-resolution pictures of the fake pills, side by side with the real ones so that people will have some idea of which are legitimate, and which contain deadly fentanyl.

On Our Streets, In Our Schools, In Our Workplaces—All Around Us

In addition to fake opioid pills such as OxyContin, Percocet, and Vicodin, the fentanyl-laced fakes are also made to look like ADHD medications, such as Adderall and Ritalin. Some high school and college students get Adderall pills from friends or strangers, hoping to stay up later or stay more focused while cramming for exams or writing term papers. It should be noted that prescribed ADHD medication is rarely effective under these circumstances and does more harm than good.

Taking medication that isn’t prescribed for you by your physician is dangerous enough, akin to playing with fire. But knowing what we now know, taking fake look-alike pills laced with fentanyl, is akin to playing Russian Roulette. The cartels’ operations are so sophisticated that they can create nearly any fake look-alike medication they chose.

Cartels are creating pills that look almost identical to commonly prescribed anti-anxiety medications, such as Xanax and Valium. And they’re easy to find—they’re actively being marketed and sold on social media platforms, places where our youth spend an abundance of time.

This attack on our citizenry is only going to get worse and will certainly add to the staggering 108,000 overdose deaths we have witnessed during just a 12-month period ending in 2022.

See: Drug Overdose Deaths Among Persons Aged 10–19 Years

What is Naloxone (NARCAN)?

Naloxone is a life-saving medication that can reverse an overdose of opioids, such as heroin, Fentanyl, and prescription opioid medications. It comes in two easy-to-use forms—nasal spray and injectable—and does not require medical training. Many states are now providing NARCAN over the counter at pharmacies. If administered upon first seeing the signs of overdose (see examples below), it can restore normal breathing within 2 to 3 minutes. The medication itself is harmless, meaning if you suspect an overdose of opioids, administer it. If the person overdosed on the extremely potent opioid Fentanyl, two or more doses of NARCAN might have to be given.

For more information about NARCAN, or on obtaining NARCAN, please visit these websites:

Know the Effects of Fentanyl and Carry NARCAN

If you or a loved one are at risk of unwittingly ingesting fentanyl, you must be familiar with the signs and symptoms of an overdose.

According to the DEA, Fentanyl use can cause:

  • Confusion
  • Drowsiness
  • Dizziness
  • Nausea
  • Vomiting
  • Changes in pupil size
  • Cold and clammy skin
  • Coma, and respiratory failure leading to death

If you or a loved one take pills and start to feel these symptoms, call 911 immediately. If you or someone nearby has NARCAN, administer the NARCAN immediately and call 911.

Talk to Your Children and Loved Ones About the Dangers of Fentanyl

According to the DEA:

  • Drug cartels and drug dealers are using social media to advertise drugs and conduct sales.
  • Certain emojis are used as codes on social media to mask illicit drugs and drug activities.

To learn more about the emojis used on social media, visit Emoji Drug Code Decoded at www.dea.gov/onepill.

Parenting can be difficult. We often compromise our loved ones’ safety because we want to be “their friends” or we wish to avoid “nagging” or starting an argument with our children. This is a mistake—the drug landscape has changed and taking action may be the difference between life and death.

*Parents and caregivers should consistently strive for the following:

  • Encourage open and honest communication with loved ones while avoiding judgmental language.
  • Explain what fentanyl is and why it is so deadly.
  • Watch credible videos together to validate your concerns.
  • Stress not to take any pills that were not prescribed by their doctor.
  • Never take a pill given to you by someone else, even a friend.
  • Never purchase pills on social media.
  • Ensure they know fentanyl has been found in most illegal drugs, including cannabis.
  • Educate your child on peer pressure; practice role playing to prepare them; and create an “exit plan” to help your child know what to do if they are pressured to take a pill or use drugs.
  • Know who your loved ones are hanging out with.
  • Look for changes in groups of friends or loss of interest in activities they used to enjoy.
  • Look for erratic behaviors and inconsistent sleep patterns.
  • Be aware of sudden weight loss and lethargic behavior.
  • Keep an eye on their social media activity.
  • Investigate packages arriving at your doorstep or mailbox.

*Adapted in part from the www.dea.gov/onepill

According to the DEA and a host of other experts, our country—particularly our youth—are at grave risk from illegal drugs coming across our borders. Steady vigilance is the only chance we have to protect ourselves and our loved ones from a life of addiction—or even death—the numbers in recent years tell a story that does not lie.